What Is Suboxone Withdrawal Like?
If you’re reading this article then maybe you or somebody that you know about is considering going on opioid maintenance therapy (OMT.) Or, maybe they’re already deep into treatment and they’re considering getting off the medication. Either way, it’s important to consider the necessary gap that stands between OMT and complete sobriety: withdrawal.
All opioid medications come with a risk of withdrawal after extended use. Opioid withdrawal is not a pleasant experience, but with the right knowledge and preparation, you can minimize the discomfort of withdrawal. This article is intended to help you understand Suboxone withdrawal and hopefully ease you through the process of quitting the drug.
What causes Suboxone withdrawal?
Your brain is an incredibly complex organ that’s capable of transmitting thousands of messages per second. One of the main communication methods that your brain uses is that of receptor stimulation. The receptors that we’re concerned with in regards to Suboxone are the opioid receptors, in particular the mu opioid receptor.
Buprenorphine, the active narcotic in Suboxone, is a partial opioid An agonist activates a receptor. Since it’s a partial agonist, it only partially activates the receptor.
However, buprenorphine has an incredibly high binding affinity. This is the strength with which it adheres to the receptor. It also has a long half-life, meaning it takes between 24-60 hours for half of a dose to be eliminated from your body.
All these things combine to make buprenorphine capable of inducing protracted withdrawal. Withdrawal is caused when receptors get used to an external influx of stimulation; the opioid receptors in your brain, in the case of Suboxone withdrawal, have gotten used to a bombardment of buprenorphine. This bombardment causes the receptors to ‘recede,’ and become less sensitive to opioids. This process is known as downregulation or tolerance.
Since buprenorphine is so strong, it can fully saturate your opioid receptors. This causes incredible downregulation, so when you stop taking buprenorphine, your opioid receptors are incapable of detecting your own naturally produced endorphins - your body’s natural opioids.
Receptor downregulation is a main cause of withdrawal, but there are other factors in play. Other systems are being upregulated and downregulated during regular use of opioids, and their respective rebounds can cause a number of unpleasant symptoms.
So what is Suboxone withdrawal like?
Suboxone withdrawal is sometimes considered to be more severe than that of other opioids. Unfortunately for people who have been prescribed Suboxone by a doctor of whom doesn’t specialize in opioid addiction, they may find themselves needing to undergo a more severe withdrawal than they would have without the Suboxone.
Since Suboxone has such a long half-life and binding affinity, it takes an extremely long time for withdrawal to cessate. Some people report withdrawal lasting up to a month, with residual symptoms lasting up to six months.
The most common symptoms of Suboxone withdrawal include:
- Depression or mood swings
- Nausea and vomiting
- Runny nose
- Watery eyes
- Extreme sweats
- Muscle and joint pain
- Hypersensitivity to pain
- Skin crawling
- Dehydration, constipation, or possibly both
- Difficulty seeing
Suboxone withdrawal timeline
You can expect the worst of the symptoms to ‘peak’ at the third day after ceasing your use of Suboxone. At this point, if you haven’t undergone a proper weaning procedure to lower your dose, you may want to seek medical help to endure the withdrawals.
The next week will leave you battling with the most severe symptoms. Towards the end of the week, you will begin to feel slightly better. You’ll probably have a hard time sleeping, and you might be very depressed.
After a month, you’ll be left with post-acute withdrawal symptoms (PAWS) which can include cravings, depression, and anxiety. These symptoms can last months, years, and some - namely the cravings - may never disappear.
How can I prepare for Suboxone withdrawal?
The best thing that you can do in preparation for Suboxone withdrawal is to wean yourself off of the drug. A wean is a gradual process that involves you slowly reducing the dosage of your medication on a weekly or bi-weekly basis. Attempting to quit Suboxone cold-turkey without weaning would lead to nightmarish withdrawals that would be very difficult to endure.
A typical wean might involve you decreasing the dose by a half milligram every two weeks. Make sure you speak to your Suboxone doctor about this. Many doctors are uninformed that you can continue weaning beyond the ‘recommended’ wean.
Since Suboxone is such a potent medication, it can be fairly active in the microgram range. The average Suboxone pill is 8mg, and most doctors tell their patients to drop down to 2mg and quit from there. 2 mg of buprenorphine is still quite a bit - comparable to 40mg of morphine, which would produce intense withdrawals itself.
You can continue breaking the suboxone pills into tiny pieces. The best bet is to reduce your dose until you’re taking roughly 0.25mg, or 250 micrograms, of buprenorphine a day, then begin taking it every other day for a week, and finally, drop off.
Medication can help you endure the withdrawal symptoms. Some useful medications are:
- Benzodiazepines, which can ease anxiety and promote muscle relaxation (ask your doctor.)
- Clonidine, which can lower blood pressure (ask your doctor.)
- Diphenhydramine (Benadryl) can ease histamine-related symptoms like sneezing, yawning, and runny nose
- Loperamide (Imodium) can help with constipation
Suboxone is a very powerful drug that should not be underestimated. While it’s helped many people build a stable lifestyle after struggling with serious opioid addictions, it can also be a highly addictive substance itself.
If you have any concerns or cautions about Suboxone, make sure you tell your doctor. If your doctor isn’t a specialized Suboxone doctor, they may not have all the right information about the medication.
It’s important that you understand how drugs like this work so you’re not over-prescribed or misdiagnosed. A simple miscommunication could result in a terrible experience, so make sure you openly communicate with your doctor.